Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

March 28, 2017Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 28, 2017, 3:25 PM EDT for Wake County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Mar 28, 2017, 4:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 15 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS82 KRAH 281925
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017

NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017

...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
      3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:25 PM EDT, 1 hour earlier.

Area forecast discussion, Mar 28, 2:25 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Raleigh NC
225 PM EDT Tue Mar 28 2017

.SYNOPSIS...
An upper-level disturbance and cold front will push across the
region today, and offshore this evening. Weak high pressure will
follow the front for tonight and Wednesday. Another storm system
approach our area Thursday night and Friday, bringing another round
of stormy weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM Tuesday...

Little has changed in the forecast philosophy for this afternoon and
evening. There continues to be a marginal risk for isolated severe
thunderstorms this afternoon. Clearing has allowed for an increase
in instability from the Foothills into much of the Piedmont. MLCapes
have increased in some areas to near 1000 J/KG over southern VA and
portions of the NC Piedmont. Temperatures were rising through the
70s with near 80 at Fayetteville. Dew points were in the lower 50s
NW ranging to 60 SE. The wind shift line was located from near
Hickory NE to Lynchburg at 200 PM. The main area of instability out
ahead of the wind shift line will continue to progress with the wind
shift SE into our Piedmont in the next few hours. Cumulus were
developing with some organization noted along the wind shift line to
our NW. In addition, there was another area to watch from near CLT
NE to RDU where another low level boundary was draped. A couple of
showers and thunderstorms were already ongoing along these
boundaries.

Hi-Res models and current data suggest widely scattered
thunderstorms will continue to develop along both these features
this afternoon as they progress rapidly eastward, exiting the
Coastal Plain region by early evening.

The favorable instability and timing of the wind shift line is
expected to be mainly east of the Triad region; therefore, the
isolated severe potential should be confined to the far eastern
Piedmont to the coast 20z-23z or so. Even over these areas, MLCapes
and many other severe weather parameters especially wind shear are
only marginal. Pea to nickel hail may end up being common in most of
the stronger cells, with isolated 1 inch hail possible.

The action will shift offshore by sunset and dry/quiet conditions
will return for tonight. Lows in the 50s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 400 AM Tuesday...

Quiet weather day on Wednesday as surface high pressure builds in
from the north behind the exiting frontal system and an upper level
ridge extends northward out of the southern Caribbean. A bit cooler
with the airmass change with highs in the low 70s across the
northeast to upper 70s in the southwest. Lows are expected to be in
the mid 40s across the northeast to middle 50s in the southwest.

&&

.LONG TERM /Thursday through Monday/...
As of 345 AM Tuesday...

Thu through Sat: The backdoor cold front is expected to settle just
south of NC early Thu as cool high pressure noses in from the north.
In the mid levels, a shortwave ridge shifts across the SE and
Carolinas Thu, while a potent low pushes slowly eastward through the
central and southern Plains. Major model differences start to emerge
between the GFS and ECMWF Thu, resulting in a low confidence
forecast. Both models take the mid level low and trough eastward
through the Mid/Lower Miss Valley / Mid South / Gulf States and
Carolinas / Southeast through early Sat, however the GFS digs energy
into this low much more deeply than what is shown by the ECMWF, and
this in part results in notable differences with the push of the
front back north through NC, with the more southern-track GFS
keeping the front to our south through Thu night (with a cool stable
wedge regime in the NC Piedmont) followed by a slow northward push
Fri, while the slightly weaker/more northerly ECMWF takes the milder
air northward into central NC as early as late Thu. While the high
to our northeast is not particularly strong nor is it being
significantly reinforced aloft, this air mass should still be dense
enough for the cool pool to stay lodged into the NC Piedmont through
Thu. Will have highs Thu from the mid-upper 50s NW ranging to near
70 SE, with a slight chance of rain or drizzle in the west with
overrunning flow strengthening over W NC as the 850 mb anticyclone
shifts off the Carolina coast. As the mid level low/trough crosses
the region with a negative tilt, it will be accompanied by a complex
occluding surface frontal system, with a more southern track and
less potential instability on the GFS (which develops strong forcing
for ascent near the E Gulf Coast/FL Panhandle Thu/Thu night) and a
more northern track with greater potential instability on the ECMWF.
Have generally followed the slightly weaker ECMWF, although both
models have been trending stronger with the shortwave trough in
recent runs, so confidence remains low. There does appear to be
enough moisture (PW of 1.25-1.5") and forcing for ascent, including
DPVA, enhanced upper divergence, and low level mass convergence, for
a continuation of likely pops, focused on Thu night through Fri
evening, tapering down WSW to ENE Fri night into early Sat as the
mid level shortwave trough and surface frontal system push to our
east with a weak cool front settling southward through the area.
Highs from the mid 60s to lower 70s Fri with cloudy skies and
numerous showers/storms, and in the low-mid 70s Sat with partial
sunshine and rising heights aloft as another mid level ridge axis
approaches in the wake of the exiting trough.

Sat night-Mon: Expect generally quiet weather Sat night/Sun as weak
surface high pressure builds in from the north in tandem with the
mid level shortwave ridging. Yet another shortwave trough crosses
the S Plains into the lower Miss Valley Sun night into Mon, while
the weak frontal zone to our south tracks back northward. Expect
fairly seasonable temps Sun, perhaps still a little above normal as
the incoming surface high will be cut off from a polar air source.
Warmer thicknesses Mon, behind the weak warm front, will be offset
with increasing clouds with the trough's approach, so expect highs
from the lower to upper 70s Mon. -GIH

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 145 PM Tuesday...

24 Hour TAF Period: Generally VFR conditions forecast for the
KGSO/KINT areas, with VFR elsewhere outside of widely scattered
strong thunderstorms between 19z and 23z, mainly from KRDU eastward
to the coast. VFR conditions expected tonight and Wednesday with
weak high pressure.

Long term: A low pressure system will cross the area on Friday
through Friday night with the potential for showers and
thunderstorms. High pressure with VFR conditions should return for
the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Badgett
Hazardous weather outlook, Mar 28, 2:30 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
230 PM EDT Tue Mar 28 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
230 PM EDT Tue Mar 28 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and very early evening.

Widely scattered thunderstorms may produce small hail this afternoon
to the size of nickels, mainly over areas to the east of the Triad
region. This will include areas from Roxboro, Raleigh and
Fayetteville east through the Interstate 95 corridor. An isolated
severe thunderstorm with 1 inch hail is possible. Any thunderstorms
will quickly move out of the region by sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Friday into Friday evening.
Depending on the storm track, the erosion of cool air damming, and
placement of boundaries yet to be determined, some storms could
become severe, with a primary threats of damaging winds and large
hail. The most likely area for severe weather would be over the
Sandhills and Coastal Plain Friday afternoon and evening.

Badgett

In the hours before

Special weather statement, Mar 28, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT TUE MAR 28 2017

NCZ041-282000-
Wake NC-
325 PM EDT TUE MAR 28 2017

...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking A strong thunderstorm over
Raleigh, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Knightdale and William B Umstead State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3585 7838 3571 7847 3565 7854 3578 7879
      3589 7872
TIME...MOT...LOC 1924Z 289DEG 30KT 3580 7868

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:32 PM EDTSpecial Weather StatementRAHWake43 min
Mar 28, 4:23 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren37 min
Mar 28, 4:30 PM EDTSevere Thunderstorm WarningRAHHalifax45 min
Mar 28, 4:42 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson63 min
Mar 28, 4:44 PM EDTSpecial Weather StatementRAHEdgecombe61 min
Mar 28, 5:47 PM EDTSpecial Weather StatementRAHEdgecombe28 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.